Critical Care: Student/Resident Case Report Poster - Critical Care III |

Chest Pain as a Presenting Manifestation of Aspirin Toxicity FREE TO VIEW

Uma Bhat, MD; Obi Anozie, MD; Serena Grewal, MD; Ashraya Karkee, MD; Housam Hegazy, MD
Author and Funding Information

SUNY Upstate Medical Center, Syracuse, NY

Copyright 2016, American College of Chest Physicians. All Rights Reserved.

Chest. 2016;150(4_S):428A. doi:10.1016/j.chest.2016.08.441
Text Size: A A A
Published online

SESSION TITLE: Student/Resident Case Report Poster - Critical Care III

SESSION TYPE: Student/Resident Case Report Poster

PRESENTED ON: Tuesday, October 25, 2016 at 01:30 PM - 02:30 PM

INTRODUCTION: Salicylate poisoning is a life-threatening condition which requires an early diagnosis for adequate treatment. This case describes a patient who presented with severe chest pain as a manifestation of salicylate intoxication, which we hypothesize was secondary to accessory muscle use from hyperventilation.

CASE PRESENTATION: A 41 year old female with a past medical history of CAD s/p PCI, HTN and chronic back pain presented to the ER with constant and diffuse chest pain radiating to her back. Her pain was a 20/10, worsened with movement and relieved with oxycodone. She had dyspnea at rest but denied fevers, chills or cough. She was given aspirin and nitroglycerin in the ambulance. In the ER, vitals were: temp of 37, RR 30, HR 130, O2 sat of 93% on room air. She was slightly confused, diaphoretic, using accessory muscles of respiration, but the rest of her physical exam was unremarkable. An EKG showed no acute ischemia and a troponin was normal. An ECHO and a CTA thorax were normal. An hour later, she became more altered and developed bilateral hearing impairment. Labs were significant for an anion gap of 18 with a bicarbonate level of 16. Further history revealed the patient was taking aspirin hourly for the past three days for a toothache. A salicylate level was 64.5 and an ABG showed a pH of 7.46 with a pCO2 of 20. She was placed on a sodium bicarbonate drip and emergently dialyzed, and as her salicylate levels decreased, her tachypnea and chest pain diminished. When her levels normalized, her chest pain and other symptoms completely resolved.

DISCUSSION: Chest pain accounts for about 5.5 million cases annually. We described the case of a patient with chest pain who had salicylate intoxication. Tinnitus, vomiting, fever, altered mental status, and seizures are widely recognized symptoms of aspirin toxicity, but chest pain is not. For this reason, the patient received aspirin which worsened her condition. In the ER, her severe tachypnea with accessory muscle use led to muscle fatigue and severe muscular chest pain. After a thorough history and physical exam, we diagnosed aspirin toxicity, and treatment led to complete resolution of her tachypnea and chest pain. The notion that her chest pain was induced by aspirin toxicity is supported by the nature of her pain with accessory muscle use, the negative cardiac and pulmonary workup, and the resolution of her symptoms after salicylate levels normalized.

CONCLUSIONS: Salicylate intoxication should be considered in the differential diagnosis of any patient presenting with chest pain, neurological symptoms, and hyperventilation. This case also highlights the importance of a thorough history and physical exam and entertaining a wide differential diagnosis prior to treatment to prevent mortality.

Reference #1: Bhuiya F, Pitts SR, McCaig LF. Emergency department visits for chest pain and abdominal pain: United States, 1999-2008. NCHS data brief, no 43. Hyattsville, MD: National Center for Health Statistics. 2010.

DISCLOSURE: The following authors have nothing to disclose: Uma Bhat, Obi Anozie, Serena Grewal, Ashraya Karkee, Housam Hegazy

No Product/Research Disclosure Information




Citing articles are presented as examples only. In non-demo SCM6 implementation, integration with CrossRef’s "Cited By" API will populate this tab (http://www.crossref.org/citedby.html).

Some tools below are only available to our subscribers or users with an online account.

Related Content

Customize your page view by dragging & repositioning the boxes below.

Find Similar Articles
CHEST Journal Articles
PubMed Articles
  • CHEST Journal
    Print ISSN: 0012-3692
    Online ISSN: 1931-3543